Medication errors can lead to serious outcomes. Many times, they happen at the hands of doctors and medical personnel and could have been prevented.
Much debate surrounds the term “medical error,” although some cases are clear-cut. For instance, a doctor amputating someone’s right leg when the left leg should have been taken off should normally be a straightforward case. When it comes to medication and medication errors in Illinois, many scenarios are self-evident as well.
Getting an overdose
Sloppy handwriting by doctors or typographical errors such as adding an extra zero or pressing 9 on the keyboard or tablet instead of 0 can make a significant difference in how someone responds to medication. Sometimes, such errors lead to overdoses; if a person receives 25 or 50 times the dose he or she should, serious complications, even death, can result.
It is possible for a person to accidentally overdose himself or herself, for example, by using the wrong measuring spoon or by taking two over-the-counter drugs that react badly with each other (more on adverse medication interactions in the section below).
Taking medications that conflict with each other
Many medications should not be taken together. For instance, if people are trying to cut down on smoking via Zyban and subsequently get prescribed Wellbutrin to treat depression, they could be receiving too much bupropion and could even overdose.
Other potential consequences of taking medications that interact adversely with each other include dangerous, unexpected side effects. As an example, people might get behind the wheel after taking two drugs together that they should not. In turn, their reaction times could be slowed.
Receiving the wrong medication
Sometimes, a doctor prescribes a specific medication, but the patient ends up with another medication. This happens due to reasons such as one medication name sounding similar to another, patients not understanding the doctor, and other hospital personnel misunderstanding the doctor.
Taking too many medications
Some people are on five, 10, 15 or even 20 medications. It is a lot to manage for someone in relatively good mental health, and for a senior citizen who lives alone, handling this amount of medication can get overwhelming. Even if a care team, whether small or large, is in the picture, miscommunications happen. Consequences of taking too many medications can include missed doses, overdoses, adverse medication interactions and taking medications the wrong way.
Proactive planning in Illinois often goes a long way toward preventing medication errors. For instance, some people like to organize their medications in a pillbox. Plus, it is always a good idea for patients to check the medication the pharmacist gives them against what they have been prescribed. However, being involved in a medication error situation can be terrifying, and getting in touch with an attorney can shed light on possible avenues for compensation.